Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 26, 2010
Blood Tests and Insulin Injections, Other
Question from Ft. Lauderdale, Florida, USA:
My six-year-old nephew, who lives in Barbados, has recently had roller-coaster blood sugars. He takes insulin three times a day. Recently, his doctor discovered that his mother was not rotating his insulin sites, using his abdomen only because my nephew does not like to rotate sites. Apparently, he has built up scar tissue at the site he uses. Therefore, the doctor said the insulin was not being absorbed properly. Mom is now rotating sites and will return for a check up in two weeks. Does this normally happen? How many different sites should he be using? Four to six? I would appreciate any advice. In all of Barbados, there are very few children with diabetes, therefore, he goes to his pediatrician and an adult endocrinologist.
First of all, the child should indeed avoid those specific “thicker” injection sites. But, that does not necessarily mean that he must not use the abdomen as an injection site; rather to stay away from those specifically affected ‘scarred’ injection sites. I suggest that one makes a 1.5 to 2 inch square (imaginary) around the navel. I tell my patients to avoid giving shots within that square. But, if one were to extend that square (so that now it was a very long rectangle) to the abdominal flanks and the side of the abdomen, then all that space could be used for injections in the belly.
In general, we advise that injection sites be rotated from the upper arms, to the abdomen, to the front of the thighs, to the hips. So, that’s a lot of places/spaces to give tiny insulin injections. If you can do the “Macarena Dance” moves, then you essentially know where injection sites can go.
An easy follow-up with a Certified Diabetes Educator should straighten matters out for everyone!